Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 87, NWS Baltimore/Washington

September 28, 20045 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 28, 2004, 11:18 AM EDT for 5 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 11:18 AM EDT (15:18 UTC)
Expired
Sep 28, 2004, 5:15 PM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Augusta County, VA, City of Staunton, VA, City of Waynesboro, VA, Highland County, VA, Nelson County, VA

The radar

The Roanoke radar (KFCX), 156 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 281519
FFWLWX
VAC015-091-125-790-820-282115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NELSON COUNTY IN CENTRAL VIRGINIA
  AUGUSTA COUNTY IN WESTERN VIRGINIA
  CITY OF STAUNTON IN WESTERN VIRGINIA
  CITY OF WAYNESBORO IN WESTERN VIRGINIA
  HIGHLAND COUNTY IN WESTERN VIRGINIA

* UNTIL 515 PM EDT

* AT 1112 AM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER   
  THE WARNED AREA. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS    
  ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE 
  POSSIBLE THROUGH LATE AFTERNOON. EMERGENCY SERVICES OFFICIALS REPORT
  WATER RISING RAPIDLY ON SMALL CREEKS AND STREAMS IN AUGUSTA COUNTY.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CRIMORA...STAUNTON...WAYNESBORO...SHERANDO...MONTEBELLO...
  SHIPMAN AND WINTERGREEN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3758 7887 3771 7867 3800 7886 3820 7878
      3846 7921 3837 7931 3857 7966 3833 7985

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:05 AM EDT, 13 minutes earlier.

Area forecast discussion, Sep 28, 11:05 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT TUE SEP 28 2004

.SHORT TERM (THIS AFTERNOON)...

...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE
THROUGH THIS EVENING...

...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF
N-CNTRL VA TIL 5PM EDT...

ITS BUSY. MAIN FOCUS TODAY IS OUR TROPICAL SYSTEM OF THE
WEEK...JEANNE. AT 14Z JEANNES CIRCULATION REMNANT CENTER WAS IS
LOCATED MIDWAY BETWEEN GREENSBORO AND HICKORY NC. ITS BEGINNING TO
TAKE A MORE EASTERLY BEND FROM ITS CURRENT NE TRACK. IN THE AREA
WELL TO THE NORTH AND WEST OF THE SYSTEM...ABUNDANT MOISTURE AND
COPIUS RAINFALL IS FALLING WEST OF THE BLUE RIDGE IN A DECENT
DEFORMATION ZN RESULTING FROM THE INTERACTION OF JEANNE AND A
FRONTAL ZONE. BECAUSE OF CONCERNS OVER HOW MUCH RAIN HAS ALREADY
FALLEN...HAVE BUMPED UP QPF VALUES IN THE FFA AREA FROM PREVS
PACKAGE. CONSULT LATEST FLOOD WATCH PRODUCT FOR DETAILS.

TRACK OF JEANNE APPEARS TO BE TAKING IT ACROSS THE SOUTHEAST PORTION
OF OUR CWA. WHIILE THIS TRACK WOULD BRING DECENT HELICITY PROFILES
ACROSS THAT AREA...AVAILABLE INSTABILITY IS QUESTIONABLE. A DRY SLOT
ON WV IMGRY IS PUNCHING N ACROSS CNTRL VA AND WILL CLIP OUR SERN
ZNS. IF THAT REGION CAN BREAK OUT FOR A FEW HRS THERE IS A THREAT OF
ISOLATED TORNADOES. THIS HAS PROMPTED SPC TO ISSUE A TORNADO WATCH
FOR THIS AFTERNOON ACROSS SERN MD...THAT IS IN THE PROCESS OF BEING
ISSUED AT 1500Z.

FOR LATE THIS AFTERNOON AND TONIGHT...AS JEANNE CROSSES THE BAY...
WINDS WILL INCREASE ON THE BACK SIDE WINDS OVER TURN SHORT TERM
FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE JEANNE...THE
CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF NC AT 06Z. A
COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY STREAMING NORTHWARD
INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE RAINFALL FALLING AT
06Z.

&&

.AVIATION...CONTINUED POOR IFR/LOCALIZED LIFR CONDITIONS AT ALL OF
THE TAF SITES. WINDS AT DCA-IAD-BWI-MTN SHOULD KEEP A NE OR E
COMPONENT THROUGH ABOUT 22Z THEN VEER TO A MORE NORTHERLY DIRECTION
BY 00Z. LTO DETERIORATE AS THE MORNING PROGRESSES...AS RAIN FROM
JEANNE MOVES NORTH. CONDITIONS WILL IMPROVE THIS EVENING AS JEANNE
AND ASSOCIATED PRECIP SHIELD PULLS AWAY.

&&

.MARINE...SCA WINDS WILL COMMENCE LATE THIS AFTERNOON AFTER JEANNE
PASSES EAST OF THE WATERS.

&&

.HYDROLOGY...STILL ASSESSING THE LATEST RVFPOT GUIDANCE THAT CAME IN
WITHIN THE LAST HOUR...BUT THERE APPEARS TO BE A MINOR TO MODERATE
THREAT OF FLOODING ONCE ALL OF THE RAINFALL FLOWS INTO THE MAIN STEM
RIVERS. WILL CONTINUE TO MONITOR THIS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004.
VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051.
WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055.
.MARINE...SCA ALL ZONES.
&&

SHORT TERM/AVIATION...SMZ
MARINE/LONG TERM/WATCHES...HTS
WARNINGS...DRM
Hazardous weather outlook, Sep 28, 4:50 AM EDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 AM EDT TUE SEP 28 2004

MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-281449-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA-
MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD-
450 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
HEAVY RAINFALL IS EXPECTED TODAY AS THE REMNANTS OF JEANNE MOVE
NORTHEAST OVER SOUTHERN VIRGINIA. RAINFALL AMOUNTS OF TWO TO THREE
INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG AND WEST OF THE
BLUE RIDGE. A FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME...BUT RAINFALL
REPORTS WILL BE APPRECIATED.

DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281449-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD-
HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
450 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO BRING
RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. SOME OF THE
STORMS ALONG AND EAST OF A SPOTSYLVANIA TO ANNE ARUNDEL LINE WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND ISOLATED TORNADOES.

SHOULD SEVERE WEATHER OCCUR...THE MOST LIKELY TIMES WILL BE BETWEEN
11 AM AND 7 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 11:32 AM EDTFlash Flood WarningLWXRockingham, City of Harrisonburg6 hr
Sep 28, 11:51 AM EDTFlash Flood WarningLWXPage, Shenandoah, Warren6 hr
Sep 28, 12:05 PM EDTFlash Flood WarningLWXClarke, Frederick, City of Winchester6 hr
Sep 28, 12:21 PM EDTFlash Flood WarningLWXLoudoun4 hr
Sep 28, 2:37 PM EDTSpecial Marine WarningLWX83 min
Sep 28, 2:37 PM EDTSpecial Marine WarningLWX83 min
Sep 28, 3:06 PM EDTFlash Flood WarningLWXGreene, Madison, Rappahannock3 hr
Sep 28, 3:06 PM EDTFlash Flood WarningLWXGreene, Madison, Rappahannock4 hr
Sep 28, 3:19 PM EDTSpecial Marine WarningLWX116 min
Sep 28, 3:22 PM EDTFlash Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park3 hr
Sep 28, 3:59 PM EDTSpecial Marine WarningLWX46 min
Sep 28, 4:08 PM EDTFlash Flood WarningLWXLoudoun4 hr
Sep 28, 5:07 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax4 hr
Sep 28, 5:11 PM EDTSpecial Marine WarningLWX94 min
Sep 28, 5:16 PM EDTFlash Flood WarningLWXAugusta, City of Staunton, City of Waynesboro4 hr
Sep 28, 5:30 PM EDTFlash Flood WarningLWXRockingham, City of Harrisonburg3 hr
Sep 28, 5:45 PM EDTFlash Flood WarningLWXPage, Shenandoah, Warren3 hr
Sep 28, 5:55 PM EDTFlash Flood WarningLWXClarke, Frederick, City of Winchester3 hr
Sep 28, 5:56 PM EDTFlash Flood WarningLWXGreene, Madison, Rappahannock3 hr
Sep 28, 6:07 PM EDTFlash Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park3 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.